One day… I was working a day shift at hospice and was getting report from the off-going nurse. I was told the family of the patient was “difficult” to deal with. The nurse giving me report went on to explain that they had stated that they didn’t want the nurse aids in with the patient without the nurse in the room. The patient was not to be bathed. They didn’t want the patient turned regularly. There were certain nurses that the family had requested not take care of the patient again. Also, the patient is on scheduled Ativan every two hours and they expect it every two hours on the dot. Etc.
Okay. Got it.
In hospice care we refer often to a patient’s level of consciousness or LOC. Sometimes we don’t even say the LOC part we just give a number to shorten our jargon. In report we say phrases like: “She’s a two.” “He’s a four.” “She is a two heading to a three.”
Someone is a LOC 4 when they are unresponsive. They don’t respond to verbal or tactile stimulation at all – or pain, but in hospice we kindly don’t test a pain response.
The patient with the difficult family was a 4. He was on a continuous Fentanyl intravenous infusion of 50 mcg/hr with bolus doses of 25 mcg available every 15 minutes through the pre-programmed pump. So he was able to have a total of 100 mcg of Fentanyl an hour. On top of that he was getting 2 mg of Ativan intravenously every two hours. I was also told in report that the family was giving Fentanyl boluses to the patient as they felt were needed.
When I went into the room I was quite delighted that there was no family present. I assessed the patient noting respirations were easy with a normal rate less than 20. No grimacing. No tense muscles. No movement whatsoever except the rise and fall of his chest. I saw on the whiteboard the family had written:
Patient is to receive Ativan every two hours. Period!!!
Okay. Got it.
Feature Photo by Filip Mroz